Iowa, 2007

Tornadoes and Damaging Winds in Iowa, October 2, 2007

October 2, 2007 · NWS DMX · 6 events in 4 counties and zones

Following the morning convection, there was little break before the cold front mentioned in the previous narrative moved into the state. The cold front advanced across the state accompanied by a strong upper level short wave.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
$7,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Following the morning convection, there was little break before the cold front mentioned in the previous narrative moved into the state. The cold front advanced across the state accompanied by a strong upper level short wave. Severe parameters were not all that impressive, however it was a case of low top convection close to the upper low. The zero to 1 km helicity was quite high, in the 350 to 400 J/kg range and there was significant shear with effective shear in the 50 to 60 kt range. Other parameters were not all that impressive with most unstable CAPE in the 500 to 1000 J/kg range and lifted indices between zero and -3 C. The downdraft CAPE was around 500 J/kg with only about 100 J/kg of CAPE available in the -10 to -30 C. layer of the atmosphere. The LCL was quite low given the saturation caused from the previous convection. It was between 750 and 1000 meters. As the line of convection from the morning shifted to the east, a narrow line of strong thunderstorms developed along the cold front and the approach of the upper low. Initially, downburst winds occurred with the line with winds estimated around 65 MPH south of New Market in Taylor County. A short distance to the west of the CWA, a 75 MPH wind gust occurred at an RWIS site. As the storms raced east they produced gusty winds and very heavy rainfall. The storms produced a small, but intense, tornado in downtown Des Moines. Two power poles snapped and power lines down at 13th and Mulberry. At 6th and Mulberry, two vehicles were flipped including one SUV that was likely flipped nose down due to engine weight. The SUV slid about 30 feet. Eyewitness saw a small 10 foot tree lifted into the circulation and rotating around briefly. Media reported some roof debris on the SW 9th overpass at Martin Luther King Parkway, but no building damage is evident at this time. Some buildings were damaged in the area. Multi story and roof damage would be difficult To see from the street. The tornado was rated an EF1 with 110 MPH winds. This was the first tornado to touchdown in the Des Moines city limits since 30 May, 2000. High winds hit just east of the Des Moines Airport, blowing out the windows of 6 cars in a parking lot. As the storms moved east, another tornado touched down near the town of Seymour, in Wayne County. A farmer reported seeing a tornado touch down just southwest of Seymour. The tornado tore metal roofing off his shed. The tornado curved through town, blowing open doors at a school but causing little damage to the school. Windows were blown out of a church and a large tree feel to the west, knocking out power. A fabric roof was partially torn off a hoop storage shed at the elevator in town. A few trees were also topped. Path was very narrow and intermittent No other damage in the county. The tornado was rated an EF1 with 95 MPH winds. Two other small tornadoes touched down in Mahaska County. One was east-northeast of Bussy and was on the ground for about 4 minutes. The tornado tracked through open fields and only did agricultural damage. The second was an anti-cyclonic tornado that touched down briefly in an open field southeast of Bussy.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 2, 2:02 PM CST, 13 minutes earlier.

Area forecast discussion, Oct 2, 2:02 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
302 PM CDT TUE OCT 2 2007

.DISCUSSION...
STRONG THETA-E ADVECTION ACRS IA TODAY HAS LED TO WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. THE INITIAL BAND OF PCPN HAS PUSHED
ALMOST ENTIRELY EAST OF THE FORECAST AREA WITH SOME SCATTERED
SHOWERS AHEAD OF THE APPROACHING COLD FRONT.  INSTABILITY HAS BEEN
HARD TO COME BY AS EXTENSIVE CLOUD COVER HAS LIMITED HEATING AND MID
LEVEL LAPSE RATES ARE RATHER WEAK.  HAVE RECENTLY SEEN SOME
CONVECTION DEVELOP ALONG THE COLD FRONT BUT STRENGTH OF STORMS HAS
REMAINED LIMITED DUE TO LOW INSTABILITY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE ALONG AND AHEAD OF THE BOUNDARY INTO THE
EARLY EVENING AS THE FRONT PROGRESSES TO THE EAST.  HOWEVER...EXPECT
GOOD SUBSIDENCE AND DRIER IMMEDIATELY BEHIND THE FRONT WHICH WL
QUICKLY END PCPN AS THE FRONT PASSES.  WEAK SFC RIDGING WL MOVE ACRS
TONIGHT WITH CLEARING SKIES AND COOL TEMPERATURES.  WAA WL BEGIN
AGAIN ON WEDNESDAY AND CONTINUE INTO THURSDAY BEFORE A FRONT SETTLES
TOWARD NORTHERN IA.  WEAK SHORTWAVE WL APPROACH WESTERN IA LATE IN
THE DAY AND BOTH GFS AND NAM HAVE INDICATED A THREAT FOR ISOLATED
THUNDERSTORMS IN MOISTURE AXIS NEAR THE MISSOURI RIVER VALLEY. HAVE
CONTINUED SLIGHT CHANCE IN THE FAR WEST AT THAT TIME...BUT REST OF
CWA WL REMAIN DRY.  THE WEAK FORCING FROM THE SHORTWAVE AND NEARBY
BOUNDARY WL PERSIST INTO THURSDAY NIGHT...WITH ANY PCPN THREAT
LIMITED TO THE NORTHWEST THIRD OF THE CWA NEAR MOISTURE AXIS.

WESTERN TROF WL CONTINUE TO DEEPEN ON FRIDAY AND SATURDAY BEFORE
PULLING OUT INTO THE PLAINS ON SUNDAY.  STILL SOME UNCERTAINTY AS TO
THE FINAL OUTCOME AS MODELS WAVER BETWEEN SOLUTIONS FROM RUN TO
RUN.  IT DOES NOW APPEAR THAT TEMPS WL BE SIGNIFICANTLY WARMER ON
SUNDAY AS UPPER LOW CLOSES OFF WEST OF IA WITH WARM SECTOR OVER THE
STATE.  HAVE ADJUSTED TEMPS AND POPS OVER THE WEEKEND FOR A WARMER
SOLUTION AND RELATIVELY DRIER CONDITIONS UNTIL THE APPROACH OF THE
BOUNDARY ON SUNDAY.  LINGERING THREAT OF PCPN WL REMAIN ACRS THE FAR
NORTH ON MONDAY AS UPPER LOW MEANDERS TO THE EAST THROUGH MINNESOTA
AS TEMPERATURES COOL TO MORE NORMAL LEVELS.

&&

.AVIATION...02/18Z
THUNDER CONTINUES OVER THE REGION THROUGH 03/02Z ... WITH MVFR CIGS
AND VSBYS OCNL DOWN TO IFR CIGS/VSBYS IN HEAVIER ELEMENTS THROUGH
THE AFTERNOON AND EARLY EVENING HOURS. WINDS MAY GUST TO 45 MPH IN
STRONGER STORMS LATE THIS AFTERNOON AND EARLY EVENING OVER THE
SOUTHEAST. CIGS/VSBYS WILL BE VFR OR MVFR. STRONG COLD FRONT TO PASS
EAST OF REGION THIS EVENING WITH BRIEF GUSTY NORTHWEST WINDS AND
CLEARING...VFR CIGS FROM 04Z THROUGH END OF TAF PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
AVIATION/SHORT TERM...REV
Hazardous weather outlook, Oct 2, 3:29 AM CST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
429 AM CDT TUE OCT 2 2007

IAZ050-060>062-072>075-081>086-092>097-031100-
TAMA-POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
429 AM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHEAST OF A LINE FROM CORNING...TO DES
MOINES...TO TAMA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST IOWA FROM
LATE MORNING INTO THE EVENING HOURS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING. THE PRIMARY
THREAT IS DAMAGING STRAIGHT LINE WINDS OVER 70 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE. RAINFALL AMOUNTS OF AN INCH OR MORE ARE
POSSIBLE TODAY...BUT THE FAST MOVEMENT OF THE STORMS WILL PRECLUDE
ANY FLOOD THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
AND NIGHT. THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO
SUNDAY. AT THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY THIS
EVENING...SOUTHEAST OF A LINE FROM CORNING...TO DES MOINES...TO
TAMA.

IAZ004>007-015>017-023>028-033>039-044>049-057>059-070-071-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
429 AM CDT TUE OCT 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...NORTHWEST OF A LINE FROM CORNING...TO DES
MOINES...TO TAMA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL AND NORTHERN
IOWA TODAY. ISOLATED STORMS WITH PENNY SIZED HAIL ARE NOT OUT OF
THE QUESTION...BUT THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT.
THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE SATURDAY INTO SUNDAY. AT
THIS TIME THE SEVERE THREAT APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KINNEY

The radar

The Omaha radar (KOAX), 140 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
October 2, 2:15 PM CST
Where
Taylor County, 1 mi S of New Market
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.715, -94.900

Tornado, Polk

When
October 2, 3:40 PM CST to 3:41 PM CST
Where
Polk County, 1.34 mi SSW of Des Moines to 1.16 mi S of Des Moines
Rating
EF1
Path length
0.44 mi
Path width
20 yd
Property damage
$75,000
Reported by
Utility Company
Coordinates
41.583, -93.633

A tornado took down power lines and power poles were snapped at 13th Street and Mulberry. The public reported a flipped car at SW 6th Street and Mulberry.

Thunderstorm Wind, Polk

When
October 2, 3:47 PM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
41.530, -93.660

High winds at the Des Moines Airport damaged a parking area. A toll booth was damaged and 6 different cars with windows blown out.

Tornado, Wayne

When
October 2, 4:35 PM CST to 4:37 PM CST
Where
Wayne County, 0.34 mi WSW of Seymour to 0.61 mi ENE of Seymour
Rating
EF1
Path length
0.95 mi
Path width
20 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.678, -93.126

The Wayne County EM reported a roof blown off of a building, windows blown out of homes, and power lines down in the town of Seymour.

Tornado, Mahaska

When
October 2, 4:53 PM CST to 4:57 PM CST
Where
Mahaska County, 4.65 mi WNW of Lakonta to 1.73 mi NW of Lakonta
Rating
EF0
Path length
3.2 mi
Path width
25 yd
Crop damage
$5,000
Reported by
Public
Coordinates
41.230, -92.830

The public reported a tornado touchdown in open fields and pastures. It was on the ground for 4 minutes. The KCCI TV Twin Cedars web cam verifies the tornado.

Tornado, Mahaska

When
October 2, 4:55 PM CST to 4:56 PM CST
Where
Mahaska County, 5.39 mi WSW of Lakonta to 4.88 mi WSW of Lakonta
Rating
EF0
Path length
0.52 mi
Path width
20 yd
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
41.180, -92.850

A brief tornado touchdown occurred in an open field. The rotation of this tornado was anti-cyclonic.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53220, 53217, 53219, 53218, 53535, 53536.